Missouri, 2003

Hail in Missouri, September 26, 2003

September 26, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 26, 2:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 26, 2:02 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CDT FRI SEP 26 2003

.DISCUSSION...

MAIN FORECAST CONCERN IS THE EVOLUTION OF THE CONVECTION ALONG A
COLD FRONT NOW OVER NORTHWEST MO.

SYNOPTICALLY...THINGS LOOK PRETTY STRAIGHT FORWARD. A MIDLEVEL
LONGWAVE TROUGH OVER THE UPPER MIDWEST WILL DEEPEN AS A SHORTWAVE
MOVES SOUTHEAST INTO THE LOWER MO RIVER VLY TONIGHT. A SURFACE COLD
FRONT IN ADVANCE OF THE SHORTWAVE WILL QUICKLY MOVE SOUTHEAST
THROUGH THE AREA LATE THIS AFTERNOON AND THIS EVENING. THERE HAS
BEEN A DRAMATIC INCREASE IN LOW LEVEL MOISTURE SINCE
YESTERDAY...WITH DEWPOINTS WELL UP INTO THE 60S ACROSS THE AREA.
MLCAPES RUNNING ABOUT 800 TO 1200 J/KG OVER THE FORECAST AREA. 0-3KM
SHEAR OFF THE 18Z KSGF SOUNDING NOT ALL THAT IMPRESSIVE...ABOUT 100
M2/S2. DEEP LAYER 0-6KM SHEAR ALSO NOTHING TO WRITE HOME ABOUT
EITHER. HOWEVER...SHEAR PROFILES SHOULD BECOME MORE FAVORABLE FOR
SEVERE WEATHER LATE THIS AFTERNOON AS THE MIDLEVEL FLOW INCREASES
WITH THE APPROACH OF THE SHORTWAVE. VIS SATELLITE IMAGERY INDICATES
THAT CONVECTIVE DEVELOPMENT IS INCREASING ALONG THE COLD FRONT OVER
WESTERN MO/EASTERN KS AS THE FRONT MOVES SOUTH INTO INCREASING
INSTABILITY. SEVERE STORMS LOOK LIKE A GOOD BET THROUGH THE EVENING
HOURS...ESPECIALLY OVER THE NORTHEASTERN TWO THIRDS OF THE FORECAST
AREA. SEVERE THUNDERSTORM WATCHES ARE ALREADY OUT FOR MY WESTERN AND
NORTHERN COUNTIES.

BEHIND THE FRONT...COOL AIR WILL STAY IN PLACE THROUGH EARLY NEXT
WEEK. BY 12Z MONDAY...BOTH THE ETA AND GFS MOVE A CANADIAN SURFACE
HIGH INTO SW MO/SE KS WHICH SHOULD BE OPTIMAL FOR RADIATION COOLING.
HAVE UPPER 30S RUNNING FOR LOWS OVER THE OZARKS...WITH READINGS A
BIT WARMER ELSEWHERE. WE MAY SEE SOME PATCHY FROST...BUT AT THIS
POINT I DONT SEE A WIDESPREAD FIRST FROST MONDAY....WITH THE
COLDEST AIR STAYING TO OUR NORTH AND NORTHEAST.

FURTHER ON INTO THE EXTENDED...ANOTHER COLD FRONT IS PROGGED TO MOVE
THROUGH THE AREA TUE. PAST MODEL PERFORMANCE HASNT BEEN TOO GOOD
WITH THE DEGREE OF MOISTURE RETURN IN SOUTHERLY FLOW AHEAD THESE
FRONTS LATELY. BUT FOR NOW...WILL GENERALLY BUY OFF ON THE SCENARIO
THAT WEAK SURFACE RIDGING ALONG THE GULF WILL LIMIT THE AMOUNT OF
MOISTURE RETURN AHEAD OF THIS NEXT FRONT AND WILL LEAVE THE MIDWEEK
PERIOD DRY. HAVE ADDED RAIN CHANCES FOR FRI WITH A POSSIBLE
OVERUNNING RAINFALL EVENT WITH AN APPROACHING SHORTWAVE FROM THE
CENTRAL ROCKIES.

&&

.AVIATION...

FOR THE 18Z TAF ISSUANCE WILL ADJUST WINDS TO DELAY WIND SHIFT TWO
TO THREE HOURS PER CURRENT COLD FRONT MOVEMENT TRENDS...AND WILL
START TEMPO STORMS AN HOUR OR TWO EARLIER...AROUND 22Z. LOOKS LIKE
THERE WILL BE SEVERAL HOURS OF MVFR/IFR CEILINGS BEHIND THE
FRONT...WITH MOST AREAS GOING UNLIMITED BY SUNRISE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

TERRY/DSA
Hazardous weather outlook, Sep 26, 3:48 PM CST, 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT FRI SEP 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

...SEVERE THUNDERSTORMS MOVING INTO THE AREA...

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF
60 MPH. ISOLATED STORMS WILL BE CAPABLE OF PRODUCING TORNADOES.

  AREAS AFFECTED AND TIMING:

A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO CENTRAL MISSOURI
AND SOUTHEAST KANSAS BY 5 TO 530 PM. THIS LINE OF STORMS IS THEN
EXPECTED TO MOVE THROUGH THE MISSOURI OZARKS THIS EVENING..EXITING
EASTERN SECTIONS OF THE MISSOURI OZARKS IN SOUTH CENTRAL MISSOURI BY
1 AM.

  DISCUSSION:

A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG A COLD FRONT THAT
EXTENDS FROM NORTHEAST MISSOURI INTO EAST CENTRAL KANSAS. SCATTERED
STRONG TO SEVERE STORMS ARE OCCURRING ALONG THE FRONT IN CENTRAL AND
WEST CENTRAL MISSOURI...AND SOUTHEAST KANSAS. THE FRONT IS MOVING
INTO AN AREA THAT HAS BECOME VERY UNSTABLE DUE TO INCREASED LOW
LEVEL MOISTURE AND SURFACE HEATING. VERTICAL WIND SHEAR PROFILES ARE
ALSO BECOMING MORE FAVORABLE FOR SEVERE WEATHER AS AN UPPER LEVEL
DISTURBANCE APPROACHES THE AREA. SEVERE THUNDERSTORMS WILL CONTINUE
TO DEVELOP AND MOVE SOUTHEAST INTO THE REST OF SOUTHEAST KANSAS AND
THE MISSOURI OZARKS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

UNSEASONABLY COLD WEATHER WILL MOVE INTO THE AREA EARLY NEXT WEEK.
HIGH PRESSURE CENTERED OVER THE AREA MONDAY MORNING WILL BRING A
CLEAR SKY AND LIGHT WINDS...WHICH IS FAVORABLE FOR PATCHY FROST
DEVELOPMENT IN COLDER LOW LYING AREAS. WIDESPREAD FROST IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE READY FOR ACTIVATION NOW THROUGH THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Special weather statement, Sep 26, 12:21 PM CST, 3 hours 39 minutes before
MOZ055>058-067>070-078>081-089-270000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 PM CDT FRI SEP 26 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 928...IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CEDAR...DADE...DALLAS...HICKORY...LACLEDE...
MARIES...MILLER...MORGAN...POLK...PULASKI AND ST. CLAIR.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...LEBANON...OSAGE BEACH AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BOOKBINDER
Special weather statement, Sep 26, 2:04 PM CST, 1 hour 56 minutes before
KSZ073-097-101-MOZ066-077-088-270000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT FRI SEP 26 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 929...IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...JASPER AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT
SCOTT...JOPLIN...NEVADA AND PITTSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

IN ADDITION...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 7 PM FOR
THE FOLLOWING COUNTIES:

IN MISSOURI:

BENTON...CAMDEN...CEDAR...DADE...DALLAS...HICKORY...LACLEDE...
MARIES...MILLER...MORGAN...POLK...PULASKI AND ST. CLAIR.

SAW

The radar

The Pleasant Hill radar (KEAX), 121 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morgan

When
September 26, 4:00 PM CST
Where
Morgan County, Syracuse
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.667, -92.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338089.